MAUDE Adverse Event Report: MICROVENTION, INC. HEADWAY DUO MICROCATHETER; DIAGNOSTIC INTRAVASCULAR CATHETER

MICROVENTION, INC. HEADWAY DUO MICROCATHETER; DIAGNOSTIC INTRAVASCULAR CATHETER
Model Number MC162167S
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562)
Health Effect - Clinical Codes Hematoma (1884); Intracranial Hemorrhage (1891); Loss of consciousness (2418); Ischemia Stroke (4418)
Date of Event 10/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that phil liquid embolic was used to treat an avm and was delivered through a headway duo microcatheter after the microcatheter was placed in the avm feeder artery.It was reported that there was initially some resistance during injection.The phil was allowed to reflux over the catheter tip 3cm.The physician attempted to remove the headway duo microcatheter after 3 minutes had passed since the phil was injected.Resistance was encountered during removal of the microcatheter and the physician applied resistance three times in order to remove it.It was first thought that the microcatheter was removed because the catheter had come out of the femoral sheath, but angiography confirmed that the duo had separated and the distal portion was left in the patient down to the carotid artery.The patient was conscious right after embolization but angiography revealed a small bleed in the area of embolization.The physician then took follow-up angiography every two hours and found the bleeding worsened.The patient was taken to emergency surgery around midnight of oct.1st.Ventriculostomy was performed to control intracranial pressure.Hematoma removal surgery was performed on the area of the brain bleed on oct.2nd.Additional surgery was performed on october 4th to remove the piece of the catheter.Cranial infarction occurred on the left occipital area where the embolization procedure took place.In follow up angiography, it seemed that were some signs of cranial infraction in the left mca area.A second round of anti-thrombotic agent were given as a post-operative medication to address the possible cranial infarction.The physician found signs of cranial infractions on the right side of the brain even though no embolization procedures took place there.The patient is unconscious and is in a stupor state.(ref uf medwatch report# 2032493-2021-00447).
 
Additional Manufacturer Narrative
A search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was discarded at the user facility and not returned to the manufacturer for evaluation.Angiographic images and additional information was provided by the physician and the investigation is currently ongoing.The instructions for use (ifu) identifies intracerebral/intracranial hemorrhage and stroke as potential complications associated with use of the device.
 
Additional Manufacturer Narrative
The investigation of the angiographic images and additional information (physician's notes) was completed.The images provided show: pre procedural l ica ap and lateral: there is embolic material in the residual avm, meaning it has been embolized before as noted by the physician.The roadmap image obtained during the procedure show a cast of phil in the feeding artery (anterior cerebral artery) and the nidus; the duo is in the vessel and there is about 3 cm of reflux over the tip (according to the physician's note).The entire aca is straightened by the pulling force applied to the duo.The post-procedure angio images (head and neck, subtracted and not subtracted) show the duo from the tip embedded in the phil in the aca feeder to the low neck.There are no radiographs showing where the broken end of the duo is located.The aca is not stretched anymore.The post procedure ct scan shows a left frontal acute intraparenchymal hemorrhage, subarachnoid blood in the left sylvian fissure and blood on the surface of the left tentorium.Examination of the provided device image shows a distal section from 0cm to approximately 2.0cm from the distal tip.At the 2.0cm mark the catheter seems to be broken.Without the return and physical evaluation of the device, the investigation is unable to determine the root cause of the catheter separation; however, based on the review of the provided fluoroscopic images, the phil reflux appears to be 3cm, which exceeds the maximum allowable reflux as defined in the ifu.The investigation determined that this is likely the primary contributing factor to the reported event.(b5) - remove reference to medwatch report# 2032493-2021-00447.That report is not related to this one.

Brand Name
HEADWAY DUO MICROCATHETER
Common Device Name
DIAGNOSTIC INTRAVASCULAR CATHETER
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise
aliso viejo CA 92656
Manufacturer Contact
terence callahan
35 enterprise drive
aliso viejo, CA 92656
7142478000
MDR Report Key12756108
Report Number2032493-2021-00428
Device Sequence Number3133421
Product Code DQO
UDI-Device Identifier00810170014413
UDI-Public(01)00810170014413(11)210720(17)240630(10)21072053A
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K120917
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Model NumberMC162167S
Device Catalogue NumberMC162167S
Device Lot Number21072053A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/05/2021
Supplement Date Received by Manufacturer10/31/2021
Initial Report FDA Received Date11/07/2021
Supplement Report FDA Received Date11/29/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PHIL LIQUID EMBOLIC.
Outcome Attributed to Adverse Event Other; Disability; Required Intervention; Hospitalization;
Patient SexMale